Illinois, 2001

Damaging Winds in Illinois, July 18, 2001

July 18, 2001 · NWS LSX · 2 events in 1 county or zone

The County Sheriff reported trees and power lines down in the Nashville and Okawville areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The County Sheriff reported trees and power lines down in the Nashville and Okawville areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 18, 2:15 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 2:15 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT WED JUL 18 2001

FORECAST CONCERN DEALS WITH THE HEAT AND THUNDERSTORMS AND HOW EACH
AFFECTS THE OTHER.  MODEL MASS FIELDS ARE IN GENERAL AGREEMENT
TONIGHT WITH MORE CONSISTENCY AMONG QPF AND RELATED FORCING FIELDS.
MCS NOW OVER SRN IA/NWRN MO EXPECTED TO MOVE ESEWD ALONG FAVORABLE
THICKNESSES/MOTION VECTORS.  WOULD EXPECT A GRADUALLY WEAKENING
TREND THOUGH AS MCS BEGINS TO MOVE OUT OF BEST LOW LEVEL MOISTURE
CONVERGENCE/THETA-E ADVECTION.  UNLESS THERE IS A SIGNFICANT
WEAKENING TREND BY ZONE TIME...PLAN ON HAVING LIKELY POPS IN THE NRN
GROUPING TO ACCOUNT FOR THIS.  ALL 3 MODELS ARE INDICATING THAT VORT
CENTER CURRENTLY OVR NEB WILL MOV ACROSS IA THIS MORNING AND MOVE
SEWD ACROSS IL BY LATER THIS AFTERNOON.  THIS SHOULD INTERACT WITH
BOUNDARIES LAID OUT BY CURRENT CONVECTION OVER IA/MO/IL AND CAPES
EXCEEDING 4000 J/KG ALONG THE PERIPHERY OF CAP/UPPER RIDGE.  WILL
PLACE HIGHEST POPS OVER NRN AND ERN PARTS OF CWFA. PW/S EXPECTED TO
EXCEED 2 INCHES SO WILL MENTION POTENTIAL FOR HEAVY RAIN ALSO IN
THESE AREAS.  ETA IS SHOWING A SIMILAR SITUATION TOMORROW THAT IS
SUPPORTED SOMEWHAT BY THE OTHER TWO MODELS.  WILL LEAVE CHC POPS IN
TO ACCOUNT FOR THIS.

CURRENT HEAT ADVISORY LOOKS GOOD AND WILL LEAVE ALONE.  STORMS AND
RESULTING CONVECTIVE DEBRIS WILL ACT TO RETARD HEATING IN NRN AND
ERN GROUPS...SO WILL REFRAIN FROM EXPANDING ADVISORY TO THESE AREAS
AND MENTION 100-105 IN THE ZONES.  ETA/AVN SFC DEWPOINTS LOOK TO
REMAIN IN THE MID AND UPR 70S THE NEXT 2 TO 3 DAYS SO ADVISORY
CRITERIA CAN BE REACHED WITH TEMPS IN THE LWR 90S.  WILL OPT TO LET
DAY SHIFT DECIDED WHETHER TO EXTEND HEAT INTO A 3RD DAY (TOMORROW)
FOR STL/COU BECAUSE AM NOT SURE HOW PRECIP AND RESULTING CLOUDS WILL
AFFECT TEMPS ON THURSDAY.  IF HEAT DOES CONTINUE...WE WILL NEED AN
EXCESSIVE HEAT WARNING IN THESE AREAS BECAUS(E OF 3RD STRAIGHT DAY
RULE.

TEMP GUIDANCE IS IN REASONABLE AGREEMENT AND WILL FOLLOW.  NO PLANS
TO CHANGE THE EXTENDED.

.STL...HEAT ADVSRY TODAY FOR CNTRL...E CNTRL...SE MO...AND SMALL
PART OF SW IL

BRITT

In the hours before

Special weather statement, Jul 18, 11:10 AM CST, 1 hour 40 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT WED JUL 18 2001

THE SEVERE WEATHER THREAT:  THE ENTIRE AREA.

FOR THE PERIOD:  THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK: THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AGAIN THIS
AFTERNOON AND MOVE SOUTHEAST.  A FEW STORMS WILL LIKELY BECOME
SEVERE IN THE VERY HUMID AND UNSTABLE CONDTIONS.  THE PRIMARY THREAT
WILL BE DAMAGING WINDS WITH SOME LARGE HAIL. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE WITH THUNDERSTORMS TRAINING ACROSS THE SAME AREAS.

BECHTOLD

The radar

The St Louis radar (KLSX), 120 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 18, 12:50 PM CST
Where
Washington County, Nashville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -89.383

Thunderstorm Wind, Washington

When
July 18, 12:55 PM CST
Where
Washington County, Okawville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -89.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258447, 5258448.